Alert archive / Montana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 37, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 11, 2021, 2:28 PM MDT for Glacier County, Montana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2021, 2:28 PM MDT (20:28 UTC)
- Expired
- Jul 11, 2021, 3:18 PM MDT
- In force
- 50 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
County Glacier County, MT
The radar
The Great Falls radar (KTFX), 192 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3738 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
439
WUUS55 KTFX 112028
SVRTFX
MTC035-112130-
/O.NEW.KTFX.SV.W.0037.210711T2028Z-210711T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
228 PM MDT Sun Jul 11 2021
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Glacier County in north central Montana...
* Until 330 PM MDT.
* At 227 PM MDT, a severe thunderstorm was located 30 miles north of
North Browning, or 42 miles northwest of Cut Bank, moving east at
30 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Glacier County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and frequent cloud to ground lightning
is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4900 11226 4866 11278 4887 11308 4897 11316
4900 11316
TIME...MOT...LOC 2027Z 290DEG 25KT 4901 11308
HAIL...1.50IN
WIND...70MPH
$$
HART2 follow-up statements
238
WWUS55 KTFX 112050
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
250 PM MDT Sun Jul 11 2021
MTC035-112130-
/O.CON.KTFX.SV.W.0037.000000T0000Z-210711T2130Z/
Glacier MT-
250 PM MDT Sun Jul 11 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTHEASTERN GLACIER COUNTY...
At 249 PM MDT, a severe thunderstorm was located 26 miles northeast
of North Browning, or 26 miles northwest of Cut Bank, moving
southeast at 50 mph. Additional strong thunderstorms may move into
the western portion of the warning area over the next 40 minutes.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of
northeastern Glacier County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Frequent cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4900 11226 4866 11278 4887 11308 4897 11316
4900 11316
TIME...MOT...LOC 2049Z 299DEG 43KT 4890 11274
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
$$
HART442
WWUS55 KTFX 112118
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
318 PM MDT Sun Jul 11 2021
MTC035-112127-
/O.CAN.KTFX.SV.W.0037.000000T0000Z-210711T2130Z/
Glacier MT-
318 PM MDT Sun Jul 11 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GLACIER COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with additional thunderstorms in the
area this afternoon.
Remember, a separate Severe Thunderstorm Warning still remains in
effect for east central Glacier County until 345 PM MDT.
LAT...LON 4900 11226 4866 11278 4887 11308 4897 11316
4900 11316
TIME...MOT...LOC 2115Z 290DEG 25KT 4883 11246
$$
HARTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:45 PM MDT, 43 minutes earlier.
Area forecast discussion, Jul 11, 1:45 PM MDT, 43 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 145 PM MDT Sun Jul 11 2021 .SYNOPSIS... Breezy warm and dry conditions will continue through the rest of this afternoon with a few isolated thunderstorms possible over southwest Montana as well as areas near the Canadian border. Winds shift to northerly this evening with somewhat cooler and less dry air moving into the region overnight. Another weather disturbance will bring additional cooling along with a chance for showers and thunderstorms Monday night and Tuesday. Warmer and drier conditions return Wednesday into next weekend. && .DISCUSSION... Shortwave disturbance moving over the western US upper level ridge will continue east across southern Alberta and Saskatchewan tonight. Breezy winds have been somewhat slow to materialize this afternoon, likely due the amount of smoke over the region, but are still likely to develop through this afternoon as instability increases some ahead of the upper level disturbance. Cumulus cloud development is occurring across SW MT and may lead to a few isolated mainly dry thunderstorms for areas south of Helena to White Sulphur Springs. Further north, low level moisture increases along and north of the Canadian border and this combined with the upper level shortwave disturbance will lead to an isolated thunderstorm or two tracking east mainly north of Hwy-2. Deeper moisture in this area could lead to strong/severe thunderstorm development which will be monitored for strong winds as well as hail. Canadian frontal boundary moving south into the region late this afternoon and evening could be boosted by outflow winds from storms moving east near the Canadian border. Hoenisch Monday through Tuesday...Not as hot of an air mass will be over the region for Monday and Tuesday. Cloud cover and precipitation will help keep temperatures closer to seasonal normals. Do expect winds to be shifting through this period. There could be some night time thunderstorms Monday night into Tuesday over North Central MT. Overall precipitation looks minimal, but some isolated heavier thunderstorms could produce a half inch of precipitation. Wednesday through Sunday...Another period of hot temperatures and little to no precipitation is expected over the entire region, as an upper level ridge rebuilds over the area. Widespread afternoon temperatures ranging from 90 to 100 degrees are expected through much of this period. The GFS is a bit more aggressive with afternoon/evening thunderstorms, but again this seems to be the most aggressive model for precipitation, thus the NBM of a bit lower POPs looks on track at this time. Brusda && .AVIATION... 1140 AM MDT Sun Jul 11 2021 (11/18Z TAF period) Main concern today is wildfire smoke. Most terminals across northcentral and southwestern Montana will see some of this smoke reducing visibilities throughout the day today and into early this evening. Right now kept any thunderstorms out of most terminals for this afternoon/evening...as the storms look too isolated/low probability to include right now. Surface winds will increase a bit this afternoon. Mountains/passes will be obscured at times through the period by smoke. Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... Red Flag Warning continues through 9pm this evening. The most critical hot, dry and breezy conditions will be across southern fire districts through this evening with west winds gradually shifting to northwest by late this afternoon. Winds shift to northerly this evening as a Canadian frontal boundary moves through the region. Thunderstorm activity and lightning will mainly be limited to areas from the Little Belt/Castle mountains south with another area of storms tracking east along the Highway-2 corridor. In addition to lightning, gusty downdraft winds are a concern with any storms and outflow from northern storms could move south through much of north-central MT with the Canadian front this evening. Hoenisch Looking ahead, for Monday and Tuesday, there will be a bit better chance for a thunderstorm, along with some shifting surface winds. Some storms will produce wetting rainfalls, but those storms look to be fairly isolated at this time. Temperatures will not be as hot Mon/Tue...which will help a bit...but hot temps/low humidity return quickly starting on Wed and continue into next weekend, with very low chances if at all for precipitation for late next week. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 51 91 56 83 / 0 0 20 30 CTB 48 85 53 80 / 10 0 30 30 HLN 57 94 60 89 / 0 0 10 20 BZN 50 92 54 88 / 10 0 10 20 WYS 41 86 43 83 / 20 0 10 20 DLN 50 91 53 88 / 10 0 0 10 HVR 53 89 59 83 / 20 0 10 30 LWT 52 85 57 80 / 0 0 10 40 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Deerlodge/Western Beaverhead National Forest... Eastern Beaverhead National Forest...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and Townsend Ranger Districts of the Helena National Forest...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front...Lincoln Ranger District of the Helena National Forest. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jul 11, 2:18 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
218 PM MDT Sun Jul 11 2021
MTZ009-010-112100-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
218 PM MDT Sun Jul 11 2021
...A STRONG THUNDERSTORM MAY IMPACT NORTH CENTRAL GLACIER COUNTY
UNTIL 300 PM MDT...
At 215 PM MDT, Doppler radar was tracking a strong thunderstorm
along and north of the International Border, approximately 33 miles
north of North Browning, or 48 miles northwest of Cut Bank. Movement
was southeast at 30 mph. This storm may move southeast into north
central Glacier County.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Glacier County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4900 11255 4881 11266 4899 11331
TIME...MOT...LOC 2015Z 289DEG 25KT 4904 11320
HARTThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 12:33 AM MDT | Red Flag Warning | TFX | Blaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more | 20 hr |
| Jul 11, 2:18 PM MDT | Special Weather Statement | TFX | Glacier | 42 min |
| Jul 11, 2:58 PM MDT | Special Weather Statement | TFX | Glacier | 32 min |
| Jul 11, 3:03 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Toole | 42 min |
| Jul 11, 3:40 PM MDT | Severe Thunderstorm Warning | TFX | Toole | 50 min |
| Jul 11, 4:18 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Toole | 27 min |
| Jul 11, 4:36 PM MDT | Special Weather Statement | TFX | Pondera | 24 min |
| Jul 11, 4:47 PM MDT | Special Weather Statement | TFX | Chouteau | 28 min |
| Jul 11, 5:05 PM MDT | Special Weather Statement | TFX | Pondera | 25 min |
| Jul 11, 5:11 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill | 49 min |
| Jul 11, 5:55 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Hill | 65 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.